MAUDE Adverse Event Report: CAREFUSION MINIBORE TRI-FUSE EXTENSION SET; SET, ADMINISTRATION, INTRAVASCULAR

CAREFUSION MINIBORE TRI-FUSE EXTENSION SET; SET, ADMINISTRATION, INTRAVASCULAR
Model Number ME1021
Medical Device Problem Codes Material Separation (1562); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although requested, the affected product has not been received.A follow up report will be submitted with investigation results should the devices be received for evaluation.
 
Event or Problem Description
The customer reported a generalized recurring product concern in which the male luer is unable to be disconnected and becomes stuck inside the valve or the female luer of the mating device that it is connected to.The nursing staff have resorted to attempting to remove the tubing set from the patient while using hemostats only to have the male luer break off.The second patient example provided by the customer reported that when the nurse was changing the infusions, she was unable to get the two tri-fuse tubing sets to separate from one another.The nurse attempted to use hemostats to disconnect the two sets, but the tubing separated and the male luer remained stuck.There was milrinone and heparin infusing at the time.There was no patient harm.
 
Event or Problem Description
The customer reported a generalized recurring product concern in which the male luer is unable to be disconnected and becomes stuck inside the valve or the female luer of the mating device that it is connected to.The nursing staff have resorted to attempting to remove the tubing set from the patient while using hemostats only to have the male luer break off.The customer further states that they do not use alcohol on the male luer when they connect the sets together.The nurse will prime the set with the fluid that will be delivered and then connect the syringe to the set and prime until the fluid exits at the male luer with the duct cap still attached.This is also done for dextrose as well.Before the nurse connects the male luer to an open female luer, the nurse will use a prefilled syringe to place saline into the female luer before connection to ensure that an air bubble is not introduced.The second patient example provided by the customer reported that when the nurse was changing the infusions, she was unable to get the two tri-fuse tubing sets to separate from one another.The nurse attempted to use hemostats to disconnect the two sets, but the tubing separated and the male luer remained stuck.There was milrinone and heparin infusing at the time.There was no patient harm.
 
Additional Manufacturer Narrative
The customer¿s report of difficulty disconnecting sets and the tubing then separating was confirmed.Visual inspection under magnification showed heavy tool marks and damage on the mating connected luers.A sufficient amount of solvent was observed at the tubing engagement.Functional testing was not performed since visual inspection of the sample confirmed the customer¿s report.The root cause of the separation was the external application of force during the attempt to disconnect the sets.The cause of the difficulty disconnecting was not identified but may be related to over-tightening during connection and/or dried alcohol or infusate which can fuse the connecting luers together.
 
Additional Manufacturer Narrative
Concomitant medical products: (2)bbraun caresite nfv; pre-filled syringe; (2)extension sets.The affected product has been received and the investigation is pending.A follow up report will be submitted once the failure investigation has been completed.
 
Event or Problem Description

Brand Name
MINIBORE TRI-FUSE EXTENSION SET
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
CAREFUSION
10020 pacific mesa blvd
san diego CA 92121 4386
MDR Report Key7920583
Report Number9616066-2018-01817
Device Sequence Number19345933
Product Code FPA
UDI-Device Identifier10885403235955
UDI-Public10885403235955
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K051499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberME1021
Device Catalogue NumberME1021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date10/16/2018
12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8100, 8015, TD (B)(6) 2018; ME1021, THERAPY DATE UNK
Patient Age19 DA
Patient Weight3